Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, September 8, 2009

September 8, 2009 · NWS OUN · 3 events in 2 counties and zones

Thunderstorms developed across northern Oklahoma, with a couple of storms becoming severe. Damage was reported in Ponca City, with additional damage reported north of Holdenville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed across northern Oklahoma, with a couple of storms becoming severe. Damage was reported in Ponca City, with additional damage reported north of Holdenville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 2:38 PM CST, 1 minute earlier.

Area forecast discussion, Sep 8, 2:38 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CDT TUE SEP 8 2009

.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE FORMED AGAIN IN THE NO-CAP/MODERATE
INSTABILITY ENVIRONMENT OVER OKLAHOMA AND NORTH TEXAS. THERE WILL
PROBABLY BE SOME ENHANCEMENT TO COVERAGE AND/OR INTENSITY ALONG AN
OUTFLOW BOUNDARY THAT REMAINS FROM CONVECTION THIS MORNING IN FAR
NORTHERN OKLAHOMA. DAILY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH FRIDAY... AS NO SIGNIFICANT CHANGE IN THE WEATHER
OCCURS DURING THAT TIME.

A STRONG COLD FRONT IS FORECAST TO ARRIVE FRIDAY NIGHT. THERE IS
STILL SOME QUESTION ABOUT WHERE THE ASSOCIATED UPPER LOW WILL BE
DURING THE WEEKEND AND EARLY NEXT WEEK... AND THIS WILL HAVE A
SIGNIFICANT EFFECT ON OUR WEATHER. THIS FORECAST CONTINUES TO BE
BASED ON THE ECMWF PROGS FOR THE LATER PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  87  69  89 /  30  30  40  30
HOBART OK         70  88  69  93 /  30  30  30  20
WICHITA FALLS TX  73  92  71  93 /  30  20  20  10
GAGE OK           66  86  64  89 /  30  30  40  30
PONCA CITY OK     70  83  69  86 /  50  40  40  50
DURANT OK         70  93  69  91 /  20  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/23
Hazardous weather outlook, Sep 8, 2:15 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT TUE SEP 8 2009

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
315 PM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH MID EVENING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS WITH ISOLATED SEVERE STORMS
POSSIBLE. ALTHOUGH DAYTIME HEATING COULD RESULT IN AN ISOLATED
STRONG TO SEVERE STORM MOST ANYWHERE IN OKLAHOMA AND WESTERN NORTH
TEXAS... THE BEST CHANCES FOR SEVERE STORMS WILL BE ACROSS THE
NORTHERN HALF OF OKLAHOMA. MODERATE TO STRONG INSTABILITIES HAVE
POOLED ACROSS NORTHERN OKLAHOMA THIS AFTERNOON. MEANWHILE... THE
PRESENCE OF A SURFACE BOUNDARY AND SOMEWHAT STRONGER WINDS ALOFT...
WILL ALSO PROVIDE SOMEWHAT BETTER SUPPORT FOR SEVERE STORMS ACROSS
NORTHERN OKLAHOMA. THE MAIN SEVERE WEATHER RISKS WILL BE WINDS TO
70 MPH AND HAIL TO NEAR THE SIZE OF QUARTERS. LOCALLY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

THE SEVERE WEATHER THREAT WILL DIMINISH FROM MID TO LATE EVENING AS
SURFACE TEMPERATURES GRADUALLY COOL... ALTHOUGH A CHANCE FOR
THUNDERSTORMS WILL CONTINUE OVERNIGHT MAINLY OVER NORTH CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY SEP 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR.....40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A WEAK COLD FRONT WILL APPROACH THE REGION LATE WEDNESDAY AND THEN
STALL...MAINTAINING A CHANCE OF THUNDERSTORMS ESPECIALLY OVER
NORTHERN AND CENTRAL OKLAHOMA. THE CHANCE OF THUNDERSTORMS MAY
INCREASE TOWARD THE END OF THE WEEK WHEN A STRONGER FRONT IS
EXPECTED TO ARRIVE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

CJS

In the hours before

Special weather statement, Sep 8, 1:58 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
258 PM CDT TUE SEP 8 2009

OKZ008-013-082015-
NOBLE OK-KAY OK-
258 PM CDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY AND NOBLE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF MARLAND AT 257 PM
CDT...MOVING NORTH AT 20 MPH. THIS STORM WILL AFFECT PONCA CITY
AROUND 315 PM TO 330 PM. A SECOND STRONG STORM WAS 5 MILES NORTH OF
PERRY.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3691 9685 3669 9696 3669 9701 3670 9703
      3669 9706 3660 9704 3659 9702 3629 9717
      3635 9745 3693 9729

CMS

The radar

The Vance AFB radar (KVNX), 93 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kay

When
September 8, 2:39 PM CST to 2:41 PM CST
Where
Kay County, Ponca City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.700, -97.080

The back wall of an industrial building was partially blown down. A few power lines were also downed by the severe winds. Monetary damages were estimated.

Thunderstorm Wind, Hughes

When
September 8, 3:08 PM CST
Where
Hughes County, 5 mi N of Holdenville
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.152, -96.400

A few large tree limbs were downed along Highway 48. Nickel-size hail was also reported at this location. Monetary damages were estimated.

Hail, Hughes

When
September 8, 3:08 PM CST
Where
Hughes County, 5 mi N of Holdenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.152, -96.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191834, 191835, 191836.